Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 1, 2012, 5:13 PM EDT for Mercer County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2012, 5:13 PM EDT (21:13 UTC)
- Expired
- May 1, 2012, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
088
WWUS81 KRNK 012113
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE MAY 1 2012
WVZ042-012215-
MERCER WV-
513 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MATOAKA...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.
THIS STORM WILL BE NEAR MONTCALM...AND SANDLICK AROUND 520 PM...
MATOAKA...AND WENONAH AROUND 525 PM...KEGLEY AROUND 535 PM...CAMP
CREEK...SPANISHBURG...AND CAMP CREEK STATE PARK AROUND 540 PM...
ATHENS AND AND FLAT TOP AROUND 545 PM.
LAT...LON 3741 8133 3742 8129 3746 8131 3747 8128
3751 8126 3752 8122 3756 8121 3760 8113
3760 8110 3745 8089 3729 8131 3734 8136
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 1, 4:01 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 1, 4:01 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT TUE MAY 1 2012 .SYNOPSIS... A FRONTAL BOUNDARY WILL LIFT NORTH TO NEAR THE MASON DIXON LINE BY WEDNESDAY MORNING. HIGH PRESSURE WILL REMAIN SITUATED OFF THE SOUTHEAST COAST. A BACK DOOR COLD FRONT WILL APPROACH AND CROSS THE REGION LATE THIS WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 340 PM EDT TUESDAY... DURING THE DAY A WANING THUNDERSTORM COMPLEX PROGRESSED EASTWARD THROUGH THE NEW RIVER AND UPPER ROANOKE VALLEYS. THIS SYSTEM CROSSED CREST OF THE BLUE RIDGE AROUND 200 PM. THERE IT ENCOUNTERED PLENTY OF LOW LEVEL MOISTURE AND UNSTABLE AIR WITH SBCAPES AROUND 2000-2500 J/KG AND LIFTED INDICES AROUND -5. THE SYSTEM HAS HELPED TO ACT AS THE TRIGGER TO UNZIP MULTIPLE THUNDERSTORMS EAST OF THE CREST OF THE BLUE RIDGE. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THIS AREA THROUGH 900 PM TO ACCOUNT FOR THE THREAT OF DAMAGING WINDS AND LARGE HAIL. THE AIR IMMEDIATELY BEHIND WHERE THE EARLIER COMPLEX CAME THROUGH STABILIZED...BUT PLENTY OF SUN IS HELPING TO DESTABILIZE THIS AREA AGAIN. THROUGH THE EVENING...THE MAIN FOCUS WILL BE THE AREA UNDER THE WATCH...BUT REDEVELOPMENT OF WEAKER STORMS IN THE WEST IS POSSIBLE. WE ARE EXPECTING THE ACTIVITY TO WANE THROUGH THE EVENING HOURS...WITH LITTLE COVERAGE LEFT BY MIDNIGHT. AFTER MIDNIGHT...OUR FOCUS TURNS TO SE WV WHERE THAT AREA WILL BE IN CLOSE PROXIMITY TO A SHORTWAVE TROUGH THAT WILL BE MOVING INTO THE WESTERN EXTENT OF THE UPPER RIDGE. LOOK FOR INCREASED COVERAGE OF SHOWERS AND STORMS IN THIS AREA BETWEEN MIDNIGHT AND SUNRISE WEDNESDAY. DURING THE DAY WEDNESDAY...WE ARE EXPECTING REDEVELOPMENT OF SHOWERS AND STORMS. THE FOCUS WILL BE IN AREAS CLOSEST TO THE SOUTHERN EXTENT OF THE SHORTWAVE TROUGH. THE DAY 2 CONVECTIVE OUTLOOK PLACES A SLIGHT RISK OF SEVERE WEATHER OVER NORTHERN AND EASTERN PARTS OF THE REGION. 850 MB TEMPERATURES CONTINUE TO INCREASE WITH WARM ADVECTION OF THE WESTERN FLANK OF THE UPPER RIDGE. LOW TO MID 80S LOOK PROMISING FOR THE MOUNTAINS...WITH UPPER 80S EAST OF THE CREST OF THE BLUE RIDGE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 350 PM EDT TUESDAY... UPPER RIDGE OVER THE REGION THROUGH THE PERIOD. MEAN FLOW ON THURSDAY COMES MORE AROUND TO THE NORTHWEST WHICH MAY BRING ANY UPSTREAM STORMS INTO THE AREA. HAVE A BETTER PROBABILITY OF PRECIPITATION FOR THURSDAY IN THE FORECAST. OTHERWISE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE MAINLY CONFINED TO THE AFTERNOON AND EVENING EACH DAY. 850 MB REMAIN AROUND +16 THROUGH FRIDAY. LITTLE CHANGE NEEDED TO CURRENT FORECAST FOR MAXIMUM AND MINIMUM TEMPERATURES. STAYED CLOSER TO WARMER GUIDANCE THROUGH THE PERIOD. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY... UPPER RIDGE REMAINS STRONG OVER THE SOUTHEAST UNITED STATES THROUGH SUNDAY. MODELS STILL SHOWING A SUBTLE SHORT WAVE NEAR THE FORECAST AREA ON SATURDAY. THIS MAY RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. OTHERWISE BEST PROBABILITY OF RAIN ON FRIDAY NIGHT THROUGH SUNDAY NIGHT MAY BE WITH CONVECTIVE COMPLEXES MOVING INTO THE AREA FROM THE MIDWEST/OHIO VALLEY. ON MONDAY A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC REGION. EXPECT A BETTER PROBABILITY OF PRECIPITATION WITH THE LOW LEVEL CONVERGENCE ALONG THE FRONT. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH MONDAY...THEN DROP BACK TO NEAR NORMAL ON TUESDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 135 PM EDT TUESDAY... BROKEN LINE OF SHOWERS AND STORMS MOVING EAST OF A KLWB-KBCB-KLNP LINE. ISOLATED IFR CONDITIONS AND SURFACE GUSTS OF 30-40 KTS UNDER THE HEAVIER CONVECTIVE CELLS...BUT OTHERWISE...VFR CONDITIONS WILL PREVAIL. ADDITIONAL DEVELOPMENT IS EXPECTED ALONG AND EAST OF A KLYH-KTNB LINE LATER THIS AFTERNOON. SCATTERED ACTIVITY WILL CONTINUE INTO THE EARLY EVENING HOURS PRIOR TO DISSIPATION. OVERNIGHT...MAINLY VFR CONDITIONS WILL PREVAIL. EXCEPTION WILL BE LOW LYING AREAS TONIGHT THAT RECEIVED PRECIPITATION TODAY. COULD SEE SOME LOCAL IFR/MVFR BR/FG. ANOTHER CONVECTIVE SYSTEM WILL BE HEADING ACROSS KY/OH LATE TONIGHT. COULD SEE SOME SCATTERED SHOWERS OR STORMS NEAR A KBLF-KLWB LINE AROUND AND AFTER 10Z...6AM WEDNESDAY. WEDNESDAY WILL BE COMPARABLE TO TODAY WITH SCATTERED COVECTION DEVELOPING BY THE EARLY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS PRIOR TO PROPAGATION EASTWARD. SUMMER LIKE PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE PERIOD...BUT LOCAL FLIGHT CONDITIONS SHOULD PRIMARILY BE VFR. MAIN HAZARDS WILL BE FROM THE LCL IFR VCNTY OF THE TSTMS...AND ALSO IN ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS THAT RECEIVED PRECIPITATION THE DAY BEFORE. SUB-VFR CONDITIONS FOR CIGS MAY RETURN LATE IN THE WEEKEND AS HIGH PRESSURE NOSES SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE PASSAGE OF A BACKDOOR COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...AMS LONG TERM...AMS AVIATION...DS
Hazardous weather outlook, May 1, 3:25 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT TUE MAY 1 2012 NCZ003>006-019-020-VAZ032>035-043>047-058-059-021930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 325 PM EDT TUE MAY 1 2012 ...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-021930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 325 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 1, 4:18 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WALNUT COVE 36.29N 80.14W
05/01/2012 E1.75 INCH STOKES NC PUBLIC
GOLF BALL SIZE HAIL
&&
PWLocal storm report, May 1, 4:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 SW CHATHAM 36.81N 79.41W
05/01/2012 PITTSYLVANIA VA 911 CALL CENTER
MULTIPLE TREES DOWN ON BEVERLY HEIGHTS RD
&&
CFLocal storm report, May 1, 4:22 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL HALIFAX 36.77N 78.93W
05/01/2012 E1.00 INCH HALIFAX VA EMERGENCY MNGR
&&
CFLocal storm report, May 1, 4:26 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 SE ROCKY MOUNT 36.95N 79.82W
05/01/2012 M1.00 INCH FRANKLIN VA TRAINED SPOTTER
&&
CFLocal storm report, May 1, 4:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 W HALIFAX 36.77N 79.02W
05/01/2012 E1.75 INCH HALIFAX VA PUBLIC
KENNON LANE
&&
CFSpecial weather statement, May 1, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE MAY 1 2012
WVZ042-012215-
MERCER WV-
513 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MATOAKA...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.
THIS STORM WILL BE NEAR MONTCALM...AND SANDLICK AROUND 520 PM...
MATOAKA...AND WENONAH AROUND 525 PM...KEGLEY AROUND 535 PM...CAMP
CREEK...SPANISHBURG...AND CAMP CREEK STATE PARK AROUND 540 PM...
ATHENS AND AND FLAT TOP AROUND 545 PM.
LAT...LON 3741 8133 3742 8129 3746 8131 3747 8128
3751 8126 3752 8122 3756 8121 3760 8113
3760 8110 3745 8089 3729 8131 3734 8136
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:59 PM EDT | Dense Fog Advisory | RNK | Amherst, Bedford, Botetourt, Campbell, Roanoke, Rockbridge and 5 more | 9 hr |
| Apr 30, 11:19 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 56 min |
| May 1, 2:57 AM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 63 min |
| May 1, 2:58 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 62 min |
| May 1, 3:44 AM EDT | Special Weather Statement | RNK | Bath | 61 min |
| May 1, 4:45 AM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista, City of Lexington | 60 min |
| May 1, 4:49 AM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 56 min |
| May 1, 5:46 AM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 59 min |
| May 1, 12:34 PM EDT | Special Weather Statement | RNK | Tazewell | 41 min |
| May 1, 12:39 PM EDT | Special Weather Statement | RNK | Bland | 51 min |
| May 1, 1:52 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery, Pulaski, City of Radford | 53 min |
| May 1, 2:12 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| May 1, 2:19 PM EDT | Special Weather Statement | RNK | Franklin | 26 min |
| May 1, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Pittsylvania | 63 min |
| May 1, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 58 min |
| May 1, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 76 min |
| May 1, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 62 min |
| May 1, 3:49 PM EDT | Special Weather Statement | RNK | Tazewell | 56 min |
| May 1, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 66 min |
| May 1, 5:50 PM EDT | Special Weather Statement | RNK | Patrick | 55 min |
| May 1, 6:13 PM EDT | Special Weather Statement | RNK | Patrick | 32 min |
| May 1, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 35 min |
| May 1, 7:06 PM EDT | Special Weather Statement | RNK | Henry | 54 min |
| Apr 30, 8:06 PM EDT | Special Weather Statement | RNK | Wilkes | 54 min |
| Apr 30, 8:58 PM EDT | Special Weather Statement | RNK | Watauga | 62 min |
| Apr 30, 9:51 PM EDT | Special Weather Statement | RNK | Wilkes | 39 min |
| Apr 30, 10:03 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes | 42 min |
| Apr 30, 10:49 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 56 min |
| Apr 30, 11:24 PM EDT | Special Weather Statement | RNK | Rockingham | 51 min |
| Apr 30, 11:50 PM EDT | Special Weather Statement | RNK | Stokes | 40 min |
| May 1, 12:01 AM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| May 1, 2:30 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| May 1, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| May 1, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 57 min |
| May 1, 3:40 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| May 1, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 58 min |
| May 1, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 35 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 29 min |
| May 1, 5:22 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| May 1, 5:44 PM EDT | Special Weather Statement | RNK | Surry | 61 min |
| May 1, 3:01 AM EDT | Special Weather Statement | RNK | Mercer, Monroe, Summers | 59 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.